Spiriva Overdose

by on July 19, 2012

Spiriva is a prescription medicine used in the management of chronic obstructive pulmonary disease (COPD). It is taken on a daily basis for maximum effect. Like any other medication, taking too much of Spiriva can lead to a drug overdose. The effects of an overdose may vary depending on several factors that include the amount of Spiriva taken and whether it was taken along with other substances or medications.

If you suspect an overdose or if you think you have taken more than the recommended dose, consult your healthcare provider right away.

Spiriva Overdose Symptoms

Taking too much of Spiriva may lead to overdose symptoms such as:

  • Abdominal pain or stomach upset
  • Constipation
  • Confusion or drowsiness
  • Dry eyes or mouth
  • Eye redness
  • Difficulty urinating
  • Shakiness

If the capsules were swallowed instead of being inhaled, adverse side effects are not expected to be as severe. This is because Spiriva is intended for inhalation and the digestive system does not seem absorb the drug well.

On the other hand, combining the drug with other medications and substances can also lead to severe overdose symptoms, particularly with drugs that enhance the anticholinergic effect of Spiriva.

Managing and Prevention of a Spiriva Overdose

There is no specific medication or antidote used for treatment of a Spiriva overdose. Usually, an overdose is managed through supportive care which involves treating the symptoms as they occur. Supportive treatment of a drug overdose may include inserting an intravenous line (IV) for correcting fluid imbalance and prescribing medications for treating complications.

It is important that you seek immediate medical assistance if you think you have overdosed on Spiriva. Although this medication is not known to cause severe overdose symptoms, it can potentially lead to complications if not treated promptly.


Still, prevention is better than cure. It is important to read your prescription label carefully before starting this medication. Take the drug exactly as instructed, do not take more than or less than the recommended amount. If you have questions or do not understand the dosing schedule, talk with your healthcare provider. For patients using several inhalation drugs or inhalers, it is recommended that you familiarize yourself with the different medications you use, particularly when and how to use each medication. Keep contact number of your healthcare provider or local poison control center in case of drug overdose.

If you miss a dose, take it as soon as you remember. However, if it is almost time for the next dose, just skip the missed dose and resume with the regular schedule. Lastly, do not share your prescription with others. Your dosage may not be appropriate for them.